Alert archive / Colorado / Tornado Warnings in 2010
Tornado Warning 29, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 18, 2010, 7:53 PM MDT for Cheyenne County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2010, 7:53 PM MDT (01:53 UTC)
- Expired
- May 18, 2010, 8:18 PM MDT
- In force
- 25 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 86 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 12:41 PM MDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 329 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 2544 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
376
WFUS53 KGLD 190153
TORGLD
COC017-190300-
/O.NEW.KGLD.TO.W.0029.100519T0153Z-100519T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
753 PM MDT TUE MAY 18 2010
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 900 PM MDT
* AT 749 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED 13 MILES SOUTH OF FIRSTVIEW...AND MOVING
NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
CHEYENNE WELLS AND ARAPAHOE.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 153.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
TORNADOES ARE DIFFICULT TO SEE AND CONFIRM AT NIGHT. TAKE COVER NOW.
&&
LAT...LON 3885 10244 3886 10205 3877 10205 3861 10217
3861 10270
TIME...MOT...LOC 0153Z 236DEG 22KT 3864 10247
$$
/ROBINSON2 follow-up statements
906
WWUS53 KGLD 190200
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM MDT TUE MAY 18 2010
COC017-190300-
/O.CON.KGLD.TO.W.0029.000000T0000Z-100519T0300Z/
CHEYENNE CO-
800 PM MDT TUE MAY 18 2010
...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEASTERN CHEYENNE
COUNTY UNTIL 900 PM MDT...
AT 758 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED 12 MILES SOUTH OF CHEYENNE WELLS...AND WAS MOVING
NORTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
CHEYENNE WELLS AND ARAPAHOE.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 153.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
TORNADOES ARE DIFFICULT TO SEE AT NIGHT. TAKE COVER NOW.
&&
LAT...LON 3885 10244 3886 10205 3877 10205 3861 10217
3861 10270
TIME...MOT...LOC 0200Z 236DEG 22KT 3866 10242
$$
/ROBINSON016
WWUS53 KGLD 190218
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
818 PM MDT TUE MAY 18 2010
COC017-190228-
/O.CAN.KGLD.TO.W.0029.000000T0000Z-100519T0300Z/
CHEYENNE CO-
818 PM MDT TUE MAY 18 2010
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 153.
...THE TORNADO WARNING FOR SOUTHEASTERN CHEYENNE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 3885 10244 3886 10205 3877 10205 3861 10217
3861 10270
TIME...MOT...LOC 0218Z 236DEG 22KT 3872 10230
$$
/ROBINSONWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 18, 4:47 PM MDT, 3 hours 6 minutes earlier.
Area forecast discussion, May 18, 4:47 PM MDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 447 PM MDT TUE MAY 18 2010 .DISCUSSION... 1156 AM MDT TUE MAY 18 2010 A MID/UPPER TROUGH OVER THE CENTRAL GREAT BASIN AREA IS PROGGED TO CONTINUE MOVING EAST WHILE EMERGING OVER THE CENTRAL HIGH PLAINS LATE WEDNESDAY. STRONG LARGE SCALE FORCING FOR ASCENT WILL ARRIVE OVERNIGHT SUPPORTING WIDESPREAD TSRA ALONG NOSE OF LLJ. PLENTY OF AVAILABLE MOISTURE WITH PWATS ~200% OF NORMAL SUPPORTING SOME POCKETS OF HEAVY RAIN IN ADDITION TO HAILERS. MAINTAINED HIGH POPS THROUGH WED NIGHT AS H5 LOW TRANSLATES OVER THE AREA. TRENDED POPS DOWN AFTER 18Z THU AS LARGE SCALE FORCING FOR SUBSIDENCE DEVELOPS ACROSS THE AREA AS THE MID/UPPER TROUGH MOVES INTO THE MIDDLE MISSISSIPPI VALLEY AREA. RISING TEMPS/DRY CONDITIONS ARE ON TAP FRI AS MID/UPPER RIDGE AMPLIFIES ACROSS THE GREAT PLAINS. SAT-TUE...AT THE START OF THE PERIOD, SEASONABLY WARM CONDITIONS ARE EXPECTED WITH SFC CYCLOGENESIS PROGGED ACROSS EASTERN COLORADO. H85-H7 THERMAL RIDGE SUPPORTS MAXIMUM VALUES IN THE UPPER 80S/POSSIBLY REACHING 90. WARM H7 TEMPS SHOULD PRECLUDE DEEP MOIST CONVECTION AND REMOVED AFTERNOON/EVENING MENTION FROM PREVIOUS FORECAST. SUN-TUE...A LONGWAVE TROUGH IS PROGGED TO REMAIN ACROSS MUCH OF THE WEST THROUGH THE PERIOD WITH SSW MID/UPPER FLOW PROGGED ACROSS THE CENTRAL HIGH PLAINS. THIS APPEARS TO BE A FAVORABLE PATTERN FOR DEEP MOIST CONVECTION AND PERIODS OF SEVERE WEATHER AND GENERALLY FOLLOWED THE PREVIOUS THEME WITH DIURNAL TSRA. && .AVIATION... 447 PM MDT TUE MAY 18 2010 FOR 00Z TAFS...DIFFICULT TO TIME THUNDERSTORMS THIS EVENING. THE RUC INDICATES STORMS SHOULD START IMPACTING BOTH KGLD AND KMCK BY 03Z. AS THE UPPER LOW CONTINUES TO BEAR DOWN ON NORTHWEST KANSAS OVERNIGHT...MORE WIDESPREAD SHOWERS AND STORMS WILL BRING MVFR AND IFR CONDITIONS TO BOTH SITES WHICH SHOULD PERSIST THROUGH MOST OF THIS TAF PERIOD. FS && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, May 18, 10:29 AM MDT, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1029 AM MDT TUE MAY 18 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191600- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1029 AM MDT TUE MAY 18 2010 /1129 AM CDT TUE MAY 18 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS PRODUCING LARGE HAIL IN EXCESS OF GOLFBALL SIZE...DAMAGING WINDS AND TORNADOES ARE POSSIBLE THIS AFTERNOON THROUGH THE EARLY EVENING ALONG AND WEST OF A YUMA TO TRIBUNE LINE. STORMS WILL SPREAD ACROSS THE REST OF THE AREA OVERNIGHT WITH THE THREAT TRANSITIONING TO LARGE HAIL AND HEAVY RAIN OVERNIGHT. THE HEAVY RAIN COULD CAUSE SOME LOCALIZED FLOODING IN AREAS SUCH AS GOVE...LOGAN...SHERIDAN AND GRAHAM COUNTIES WHERE SOME HEAVY RAIN FELL SATURDAY NIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON...MAINLY ALONG AND SOUTH OF INTERSTATE 70 AS A STRONG LOW PRESSURE SYSTEM MOVES OVER THE AREA. LARGE HAIL AND LOCALLY HEAVY RAIN ARE THE PRIMARY THREATS. THE GREATEST THREAT FOR LOCALLY HEAVY RAIN WILL CONTINUE GENERALLY EAST OF A LINE FROM WRAY COLORADO TO GOODLAND AND GOVE KANSAS. AN ACTIVE WEATHER PATTERN WILL CONTINUE THIS WEEKEND THROUGH THE BEGINNING OF THE WEEK AS A LARGE STORM SYSTEM DEVELOPS OVER THE ROCKIES...BRINGING THE THREAT FOR MORE SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED AFTER 1 PM MDT ALONG AND WEST OF A YUMA TO TRIBUNE LINE.
In the hours before
Local storm report, May 18, 6:50 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT TUE MAY 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM FUNNEL CLOUD 12 N FIRSTVIEW 39.00N 102.56W
05/18/2010 CHEYENNE CO TRAINED SPOTTER
&&
HENDERSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 6:44 PM MDT | Tornado Warning | GLD | Cheyenne, Kit Carson | 39 min |
| May 18, 6:58 PM MDT | Tornado Warning | GLD | Cheyenne | 12 min |
| May 18, 7:07 PM MDT | Tornado Warning | GLD | Cheyenne | 38 min |
| May 18, 7:20 PM MDT | Tornado Warning | GLD | Cheyenne | 55 min |
| May 18, 7:30 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 45 min |
| May 18, 8:16 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 15 min |
| May 18, 8:26 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 54 min |
| May 19, 9:13 AM MDT | Areal Flood Warning | GLD | Cheyenne | 6 hr |
Nearby
Tornado Warnings in Colorado, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.